Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 7, NWS Wilmington, NC

May 1, 2025New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 1, 2025, 11:10 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2025, 11:10 AM EDT (15:10 UTC)
Expired
May 1, 2025, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WHUS42 KILM 011510
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1110 AM EDT Thu May 1 2025

NCZ106-108-SCZ056-012315-
/O.NEW.KILM.BH.S.0007.250501T1510Z-250502T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1110 AM EDT Thu May 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-012315-
/O.NEW.KILM.BH.S.0007.250501T1510Z-250502T0000Z/
Coastal Horry-
1110 AM EDT Thu May 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Horry County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

LEW
1 follow-up statement
577 
WHUS42 KILM 012353
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
753 PM EDT Thu May 1 2025

NCZ106-108-SCZ056-020100-
/O.EXP.KILM.BH.S.0007.000000T0000Z-250502T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
753 PM EDT Thu May 1 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

SCZ054-020100-
/O.EXP.KILM.BH.S.0007.000000T0000Z-250502T0000Z/
Coastal Horry-
753 PM EDT Thu May 1 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 1, 9:57 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 1, 9:57 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
957 AM EDT Thu May 1 2025

.SYNOPSIS...
High pressure offshore will continue to bring dry weather and
above normal temperatures through Friday. Shower and
thunderstorm chances return to the forecast late Saturday and
Sunday as a cold front arrives from the west. The front may
stall near the area early next week with unsettled weather
continuing.

&&

.UPDATE...
No changes to the forecast with the mid morning update.

&&

.NEAR TERM /THROUGH TONIGHT/...
Although the upper air pattern changes today there won't be a lot of
differences discernible down here at the surface versus
yesterday. The center of the 500 mb high has moved eastward and
should sit off the Florida East Coast today. A shortwave trough
over the Mid Mississippi Valley will ride northeastward toward
the eastern Great Lakes tonight around the periphery of the
upper ridge.

Surface high pressure remains between the Carolinas and Bermuda with
southwesterly synoptic flow expected to continue locally. Today
should see another good seabreeze circulation develop with sustained
winds on the beaches possibly reaching 20 mph during late afternoon.
Forecast high temps should land within a degree or two of
yesterday's observations with upper 80s inland except 5-10 degrees
cooler within 10 miles of the coast with the seabreeze. Despite the
warmth, the atmosphere should remain capped to deep convection and
PoPs remain zero percent.

A 5-10 mph southwest breeze should continue through tonight except
perhaps south of Florence where low level wind fields are expected
to be slightly weaker. Forecast lows are generally in the low to mid
60s except a little warmer on the beaches.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Guidance continues to agree on the slow progression of this
weekend's cold frontal system. Friday still looks to hang on the
drier side for most. Only a few areas along and west of I-95 have a
shot at capturing an isolated shower or storm, where the best
shortwave energy aloft exists (not that this is saying much). Highs
in the mid 80s inland, upper 70s to near 80 at the coast. Lows in
the mid 60s.

Upper trough associated with the surface front finally starts to
deepen more as it slowly swings through the Deep South Saturday.
This pushes the front closer to the forecast area, where shower and
thunderstorm chances are on the rise, particularly by the afternoon
and evening. Temperatures will have a chance to rise to about where
they were the day before, if not a degree cooler (some of this
depends on when the clouds and rain arrives). Lows Saturday night in
the low-to-mid 60s, with shower and thunderstorm activity
continuing, particularly closer to the coast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Guidance starts to get messy again at this point. Some shortwave
energy ahead of the main upper low will try to push the front into
the coastal Carolinas by Sunday, but it may not get there, as the
energy aloft is not very robust. Looks like a cutoff low is on the
way by Sunday evening or early Monday morning, but the intensity and
location of the low is up in the air (could be along or west of the
Ohio River Valley). This movement plays a role in the surface
front's movement, which then affects shower/thunderstorm chances,
and temperatures. Didn't stray away from the previous forecast too
much, keeping moderate chances for showers and storms each afternoon
Sunday and Monday. Front stalls offshore by Monday evening at the
latest, remaining there through midweek. Meanwhile, an Omega
blocking pattern across the CONUS, but the intensity and location is
again up in the air. Been awhile since I've seen large discrepancies
like this in the model guidance. Generally went with scattered
showers and storms each afternoon, with a slight cooldown in store
after the front.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
There is high confidence that VFR conditions will continue for
the next 24 hours.

Extended Outlook...Periodic MVFR/IFR visibility in showers and
thunderstorms has a low probability of occurrence Friday Night
into Saturday, increasing to a moderate probability Saturday
night into Sunday. There is a low probability of showers and
thunderstorms Monday.

&&

.MARINE...
Through Tonight...Today's weather shouldn't be appreciably
different from yesterday. High pressure remains anchored between
the Carolinas and Bermuda providing a light southwesterly
synoptic wind across the area. Today's seabreeze will again
become rather impressive with nearshore winds increasing to
15-20 knots between 3pm and 9pm, fed by an offshore-to-inland
air temperature difference in the 15-18 degree F range. A
southeast 8 second swell averaging 2 feet will be supplemented
by wind waves creating combined seas up to 3 ft, roughest across
the nearshore waters where afternoon and evening seabreeze
winds should be strongest.

Friday through Monday...SSW winds at 10-15 kts hang in through
Sunday evening, with occasional gusts up to 20 kts on Saturday.
Seas at 2-3 ft steadily pick up to 3-4 ft by Saturday, with even
some 5 ft waves possible 20 nm offshore Sunday morning. A cold
front approaches Sunday night, creating a variable wind
direction by Monday morning, before finally settling on ESE at
10 kts by Monday afternoon. Seas slowly come back down to 2-3
ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...TRA
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...TRA
MARINE...TRA/IGB
Hazardous weather outlook, May 1, 3:10 AM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
310 AM EDT Thu May 1 2025

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
055-056-058-059-020715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
310 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-020715-
Coastal Horry-
310 AM EDT Thu May 1 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

Nearby

Beach Hazards Statements in North Carolina, 2025Beach Hazards Statements in South Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.